Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 281, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 23, 2008, 4:50 PM EDT for Floyd County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2008, 4:50 PM EDT (20:50 UTC)
- Expired
- May 23, 2008, 5:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Floyd County, GA
The radar
The Northeast Alabama radar (KHTX), 104 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 232050
SVRFFC
GAC115-232115-
/O.NEW.KFFC.SV.W.0281.080523T2050Z-080523T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
450 PM EDT FRI MAY 23 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN FLOYD COUNTY IN NORTHWEST GEORGIA
* UNTIL 515 PM EDT
* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH
OF CAVE SPRING...MOVING EAST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LINDALE.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3411 8544 3416 8544 3422 8546 3428 8546
3429 8545 3429 8539 3432 8536 3419 8515
3408 8528 3408 8542
TIME...MOT...LOC 2050Z 263DEG 13KT 3422 8537
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:49 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, May 23, 3:49 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 349 PM EDT FRI MAY 23 2008 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... NEARLY STATIONARY FRONT FROM NEAR ROME...TO ATLANTA...TO NEAR ATHENS THIS AFTERNOON. SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THIS BOUNDARY...WITH ISOLATED ELSEWHERE. WITH MODERATE INSTABILITY AND DAYTIME HEATING...ISOLATED STORMS COULD BECOME SEVERE. WITH GENERALLY A MOIST AND UNSTABLE AIR MASS OVER THE CWA...WILL LEAVE POPS IN THIS EVENING...LOWERING THEM AFTER MIDNIGHT. A SHORT WAVE WILL MOVE THROUGH THE OHIO VALLEY INTO THE CAROLINAS SATURDAY MORNING...PUSHING THE FRONT SOUTHWARD THROUGH THE CWA. HAVE LEFT LOW POPS FOR SATURDAY AS THERE MAY BE SOME CONVECTIVE DEVELOPMENT ALONG THE BOUNDARY. HOWEVER...MODELS SHOW RAPID DRYING FROM THE NORTH BY SATURDAY AFTERNOON. SATURDAY NIGHT INTO SUNDAY WILL BE DRY AS A STRONG UPPER RIDGE BUILDS OVER THE EASTERN STATES. COOLER TEMPERATURES...ESPECIALLY AT NIGHT...FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT. .LONG TERM /MONDAY THROUGH FRIDAY/... HAVE MADE NO CHANGES TO THE EXTENDED. UPPER RIDGE FLATTENS TUESDAY INTO WEDNESDAY AS TROUGH DEEPENS OVER THE NORTHEAST. GEORGIA COMING UNDER NORTHWEST FLOW AGAIN THROUGH THE END OF THE WEEK...WITH SEVERAL SOUTHEASTWARD MOVING SHORT WAVES AFFECTING THE AREA. CHANCE POPS LOOK REASONABLE FOR WEDNESDAY THROUGH FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 63 88 57 83 56 / 20 20 0 5 5 ATLANTA 66 85 60 80 60 / 20 20 0 5 5 BLAIRSVILLE 58 80 50 78 53 / 30 20 0 5 5 CARTERSVILLE 60 86 55 82 55 / 20 20 0 5 5 COLUMBUS 68 90 67 86 62 / 30 20 0 5 5 GAINESVILLE 64 84 55 80 58 / 20 20 0 5 5 MACON 66 89 58 86 58 / 30 20 0 5 5 ROME 64 88 58 85 60 / 20 20 0 5 5 PEACHTREE CITY 63 86 58 82 55 / 30 20 0 5 5 VIDALIA 64 89 59 82 54 / 40 30 0 5 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 41
Hazardous weather outlook, May 23, 10:15 AM EDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1015 AM EDT FRI MAY 23 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-241000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1015 AM EDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...REST OF TONIGHT...FRIDAY NIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SYNOPSIS... A STATIONARY FRONT ACROSS TENNESSEE AND THE CAROLINAS WILL DRIFT INTO NORTH GEORGIA SATURDAY MORNING. LEFT OVER SHOWERS OVER NORTH AND CENTRAL GEORGIA WILL CONTINUE TO DISSIPATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA SATURDAY AND A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. BDL
In the hours before
Special weather statement, May 23, 4:03 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 403 PM EDT FRI MAY 23 2008 GAZ032-033-232030- 403 PM EDT FRI MAY 23 2008 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING AND HEAVY RAIN IN COBB AND FULTON COUNTIES UNTIL 430 PM EDT... AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER VININGS...MOVING EAST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS COBB AND FULTON COUNTIES THROUGH 430 PM EDT. RUNOFF FROM THIS STORM MAY CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE WHITEWATER...TURNER FIELD ...VININGS...SMYRNA...MARIETTA ...MABLETON...FAIR OAKS...ATLANTA...PIEDMONT PARK...GRANT PARK...SANDY SPRINGS...ROSWELL AND ALPHARETTA.
Special weather statement, May 23, 4:15 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 415 PM EDT FRI MAY 23 2008 GAZ037-047>051-059>061-232045- 415 PM EDT FRI MAY 23 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN PORTIONS OF HANCOCK...PUTNAM...JASPER...TALIAFERRO...NEWTON... GREENE...MORGAN...WALTON AND OCONEE COUNTIES UNTIL 445 PM EDT... AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR BOSTWICK TO 6 MILES NORTH OF SPARTA. THESE STORMS WERE DRIFTING TO THE SOUTHWEST AT 5 TO 10 MPH. WIND GUSTS OF 40 MPH...SMALL HAIL AND PERIODS OF HEAVY RAIN ARE LIKELY AS THESE STORMS MOVE ACROSS PORTIONS OF HANCOCK...PUTNAM... JASPER... TALIAFERRO...NEWTON...GREENE...MORGAN...WALTON AND OCONEE COUNTIES THROUGH 445 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WRAYSWOOD... ROBINSON...POWELTON...PENFIELD...GRESHAMVILLE...FARMINGTON ...EASTVILLE...APALACHEE...WHITE PLAINS...UNION POINT...SILOAM... NORTH HIGH SHOALS...GREENSBORO AND CRAWFORDVILLE.
Local storm report, May 23, 4:25 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
425 PM EDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL SOCIAL CIRCLE 33.66N 83.72W
05/23/2008 E0.50 INCH WALTON GA PUBLIC
&&
MGRIESINSpecial weather statement, May 23, 4:28 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 428 PM EDT FRI MAY 23 2008 GAZ032>034-044-045-232100- 428 PM EDT FRI MAY 23 2008 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING AND HEAVY RAIN IN DEKALB...COBB...GWINNETT AND FULTON COUNTIES UNTIL 500 PM EDT... AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 8 MILES WEST OF ROSWELL TO LITHONIA... MOVING NORTHEAST AT 5 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE ACROSS DEKALB...COBB...GWINNETT AND FULTON COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE TURNER FIELD...PIEDMONT PARK...GRANT PARK...TUCKER...STONE MOUNTAIN...SANDY SPRINGS...REDAN...PINE LAKE...NORTH ATLANTA...LITHONIA...DUNWOODY ...DORAVILLE...CLARKSTON...CHAMBLEE AND ATLANTA. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 23, 4:34 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 434 PM EDT FRI MAY 23 2008 GAZ007-013-014-232100- 434 PM EDT FRI MAY 23 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN PICKENS...DAWSON AND GILMER COUNTIES UNTIL 500 PM EDT... AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER AMICALOLA FALLS STATE PARK...AND MOVING SOUTH AT 10 TO 15 MPH. WIND GUSTS OF 40 MPH...SMALL HAIL AND HEAVY RAIN ARE LIKELY AS THESE STORMS MOVE ACROSS PORTIONS OF PICKENS...DAWSON AND GILMER COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WHITESTONE...TALONA...ROY...MARION...CARTECAY...AMICALOLA FALLS STATE PARK...ELLIJAY...EAST ELLIJAY...BLAINE...TALKING ROCK...HINTON...TATE...MARBLEHILL...JUNO AND JASPER.
Special weather statement, May 23, 4:45 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 445 PM EDT FRI MAY 23 2008 GAZ001-002-232115- 445 PM EDT FRI MAY 23 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN SOUTHWEST DADE AND WEST WALKER COUNTIES UNTIL 515 PM EDT... AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT 7 MILES SOUTHWEST OF CEDAR GROVE...AND SLOWLY DRIFTING TO THE NORTHEAST AT 5 TO 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS DADE AND WALKER COUNTIES THROUGH 515 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CEDAR GROVE... RISING FAWN...HIGH POINT...DAVIS CROSSROADS...CLOUDLAND STATE PARK...TRENTON...NOBLE...LINWOOD AND LA FAYETTE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:16 PM EDT | Severe Thunderstorm Warning | FFC | Carroll | 29 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.